clopen.solutions
OP-00540 Open

A closed nonplanar totally integrable wire billiard in three-space

Submit a result

Let $\gamma : \mathbb{R}/\ell\mathbb{Z} \to \mathbb{R}^3$ be a smooth embedding, parametrized by arclength, with nowhere-vanishing curvature, and let $L(s,t) = |\gamma(t) - \gamma(s)|$. Assume that $\partial_s \partial_t L(s,t) > 0$ for all distinct parameters $s, t$. The wire billiard map acts on the annulus of ordered pairs of distinct parameters by $T(s,t) = (t,r)$, where $r \ne t$ is the unique parameter with $$\partial_2 L(s,t) + \partial_1 L(t,r) = 0,$$ that is, the chords $[\gamma(s), \gamma(t)]$ and $[\gamma(t), \gamma(r)]$ make equal angles with the tangent line to $\gamma$ at $\gamma(t)$.

Bialy, Mironov and Tabachnikov introduced wire billiards and proved that, for the curves they call nice, $T$ is an area-preserving twist map. They showed that closed curves in $\mathbb{R}^4 = \mathbb{C}^2$ such as $t \mapsto (e^{it}, \varepsilon e^{imt})$, with $m \ge 2$ an integer and $\varepsilon$ small, which are orbits of one-parameter subgroups of $SO(4)$, give wire billiards whose phase cylinder is foliated by invariant curves, and they conjectured that every wire with this property is an orbit of a one-parameter subgroup of the orthogonal group. In $\mathbb{R}^3$ such closed orbits are circles in a plane, and integrable round helices are not closed (Bialy and Mironov). For a planar convex billiard table, Bialy proved that a foliation of the whole phase cylinder by continuous invariant curves occurs only for the circle.

Problem. Is there such a curve $\gamma$, with image not contained in a plane, for which the entire annulus is foliated by continuous $T$-invariant simple curves, each winding once around it?

Source: Bialy, Mironov and Tabachnikov (2020), §8.3, whose rigidity conjecture would rule out such a wire; asked by Bialy and Mironov (2026), §9.7, Question (1). Stated in this form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DS — Dynamical Systems
Secondary
DG
Keywords
AIM Open Applied Problems, integrable billiards, twist maps, wire billiards

References

@article{bialy2020wire,
    author        = {Bialy, Misha and Mironov, Andrey E. and Tabachnikov, Serge},
  title         = {Wire billiards, the first steps},
  journal       = {Adv. Math.},
  volume        = {368},
  year          = {2020},
  pages         = {107154},
  doi           = {10.1016/j.aim.2020.107154},
  eprint        = {1905.13617},
  archivePrefix = {arXiv},
}
@incollection{bialy2026icm,
  author        = {Bialy, Misha and Mironov, Andrey E.},
  title         = {Integrable billiards and related topics},
  booktitle     = {Proceedings of the International Congress of Mathematicians 2026, Volume 5: Invited Lectures (Sections 9--11)},
  volume        = {5},
  year          = {2026},
  pages         = {42--58},
  doi           = {10.1137/25M1804078},
  eprint        = {2510.03790},
  archivePrefix = {arXiv},
}
@article{bialy1993,
  author  = {Bialy, Misha},
  title   = {Convex billiards and a theorem by {E}. {H}opf},
  journal = {Math. Z.},
  volume  = {214},
  number  = {1},
  year    = {1993},
  pages   = {147--154},
  doi     = {10.1007/BF02572397},
}
@misc{aim-nonplanar-integrable-wire-billiard,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{A closed nonplanar totally integrable wire billiard in three-space}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/264-nonplanar-integrable-wire-billiard.md},
  note         = {Entry 264 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00540, "A closed nonplanar totally integrable wire billiard in three-space", clopen.solutions.